Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes pulsatile tinnitus?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 3277 Questions
Question
I took a course of Cipro and Flagyl in May 2014 fo pr bacterial overgrowth. Ended up with c diff fro it. While on the drugs I experienced headache, dizziness nausea, weakness and had severe neuropathy in my muscles. It was terrible. I was in bed 10 days. Ever since I have had pulsatilla tinnitus that is much much worse while lying down or bending over. I feel pressure in my head and can feel my teeth and tongue pulsating. I was just diagnosed with a vitreal detachment in left eye while on vacation. I had optic neuritis in my right eye 4 years ago snd am partially blind in the right eye. Now I see flashes and floaters in my good eye. I am convinced I gave intercranial hypertension because if the pressure I feel and pulsatilla tinnitus. My neuro won't do a LP and won't rake me seriously. Seeing the XXXXXXX Dizziness and hearing center in ine week. I had tinnitus acute in 2092 for 1-2 years. How can I get my neuro yo listen snd do a LP. Had my eyes dilated lady week when ai had the vitreal detachment. Optic nervwpe looks ok. Disc pale in left eye Tuesday yo stroke 3 years ago. Please help. I am 59 years old snd female. Blood pressure okay. I am overweight.
U
Posted Mon, 25 Aug 2014 in Infections
 
 
Answered by Dr. Suresh Heijebu 9 hours later
Brief Answer:
Vestibular sedatives can help

Detailed Answer:
Hi madam,
I have carefully read your query and understand your concern.

I pulsatile tinnitis,people hear something resembling their heartbeat in their ear.

This pulsatile tinnitis in your case has positional variation,and in my opinion the most likely cause responsible for this is increased ICT(intracranial hypertension).
This raised ICT is known to cause turbulence,which can create tinnitis.

Other major contributory factors responsible for creating blood turbulence in your case are hasimito's thyroditis,ischemic optic neuritis.

Lumbar puncture is absolutely contraindicated in presence of elevated ICT and pale optic disc/papilledema.

Treament of this pulsatile tinnitis and dizziness depends correction of underlying causes to a major extent as far as possible.It can be quite challenging .

This is not a harmful condition,but can be quite annoying.
Drugs like benzodiazepes,vestibular sedatives like betahistine,can help.
Consult your treating doctor .
Refractory cases can be managed by surgical internal ear exploration.

I hope this info quite useful to you,
wish you a good health,
thank you,
take care

Above answer was peer-reviewed by
 
Follow-up: What causes pulsatile tinnitus? 36 hours later
What is the treatment for intercranial hypertension? How is it diagnosed? I have read in many places that Cipro can cause this and the Flagyl and Cipro brought all if this on . The combo of those two drugs threw me over the edge. The .5 benzo once a day helps near bedtime hour when I am laying down and the pressure tinnitus ramps up.
 
 
Answered by Dr. Suresh Heijebu 17 hours later
Brief Answer:
Correction of raised ICP is recommended

Detailed Answer:
Hi ,
Thanks for writing back to me.

Raised intracranial pressure/hypertension-ICP can be diagnosed by imaging modalites like non contrast CT scan and MRI scan.

Examination of optic disc can give indirect evidence of raised ICP.

Direct pressure can be monitored through placement of intraventricular catheters in the brain via burr hole.

This can be treated with drugs like Mannitol,acetazolomide,head end elevation,hyperventilation and ventriculoperitoneal/VP SHUNTING.

cipro and flagyl are not known to cause raised ICP .

Treating your raised ICP can totally control your tinnitis resulting in excellent outcome.

I strongly recommend you to get treated for raised ICP at the earliest.
I hope this info is helpful to you.
Thank you.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor